Tennessee, 2010

Damaging Winds in Tennessee, May 17, 2010

May 17, 2010 · NWS OHX · 2 events in 2 counties and zones

A severe thunderstorm developed across Lawrence County in Middle Tennesse during the early evening hours on May 17th just west of Summertown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A severe thunderstorm developed across Lawrence County in Middle Tennesse during the early evening hours on May 17th just west of Summertown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 17, 4:01 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, May 17, 4:01 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
501 PM CDT MON MAY 17 2010

.MESOSCALE UPDATE...
STORM IN SOUTHEAST DAVIDSON COUNTY PRODUCED WIND GUSTS TO 36 KTS
BNA AIRPORT AT 17/2146Z. PEA SIZE HAIL ALSO REPORTED IN DONELSON
AT 17/2150Z. BASE VELOCITY SHOWING OUTFLOW (GUST FRONT) RUNNING
DOWN THROUGH NORTHEAST WILLIAMSON...SOUTHEAST DAVIDSON ABOUT TO
ENTER FAR NORTHWEST RUTHERFORD COUNTIES. WIND GUSTS TO 40 MPH ALONG
THIS BOUNDARY CAN BE EXPECTED.

BOYD

&&

.PREV DISCUSSION... /ISSUED 324 PM CDT MON MAY 17 2010/

DISCUSSION...COMBINATION OF THE UPPER LOW OVER THE OH VALLEY AND
THE AFTERNOON HEATING HAS COMBINED TO PRODUCE A SLIGHT RISK OF
SEVERE TSTMS THIS AFTERNOON AND EARLY EVENING. 0-3 KM WIND SHEAR
IS A RATHER WEAK...BUT B+ IS FAIRLY DECENT. MORNING SOUNDING SHOWS
DECENT MOISTURE IN THE SFC TO 700MB ZONE BUT VERY DRY IN THE 700
AND ABOVE AREA. THUS THE HAIL GROWTH ZONE FROM -10C TO -30C IS
VERY DRY. THUS WE THINK THAT THE PRIMARY THREAT WILL BE DAMAGING WINDS
WITH HAIL A SECONDARY THREAT. AFTER THE DIURNAL CYCLE TURNS
NEGATIVE LATE THIS AFTERNOON ACTIVITY SHOULD BEGIN TO DECREASE AS
TIME GOES ON.

THE LOW WILL CONTINUE TO PUSH SLOWLY EWD ON TUE WITH ONLY A SLIGHT
CHANCE OF RAIN IN THE NRN PLATEAU. A WEAK SFC RIDGE OVER THE AREA
WILL KEEP THE AREA DRY ENOUGH TO KEEP THE AREA MOSTLY DRY FROM TUE
NGT TO WED NGT.

THE SYSTEM THAT IS NOW ON THE WEST COAST WILL MOVE EWD AND OUT OF
THE PLAINS ON THU...GENERATING A CHANCE OF RAIN FOR THU THROUGH
FRI NGT. THE SFC LOW SHOULD BE WELL TO THE EAST BY SAT AM WITH
LITTLE CHANCE OF RAIN SAT AND SUN...AND ONLY A SLIGHT CHANCE ON
MON.

TEMPS ABOUT NORMAL THROUGH FRI. THEN A STRONG UPPER LEVEL RIDGE
FORMS OVER THE AREA THIS WEEKEND DRIVING TEMPS WELL ABOVE NORMAL
WITH OUR FIRST 90 DEGREE DAY THIS YEAR POSSIBLE THIS WEEKEND.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, May 17, 4:23 AM CST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
523 AM CDT MON MAY 17 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-181200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
523 AM CDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL COMBINE WITH LINGERING MOISTURE AND INSTABILITY
TO PRODUCE SCATTERED THUNDERSTORMS...MAINLY IN THE AFTERNOON. A
FEW STORMS COULD BE BRIEFLY SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

13

In the hours before

Special weather statement, May 17, 2:57 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
357 PM CDT MON MAY 17 2010

TNZ026-027-172130-
CHEATHAM-DAVIDSON-
357 PM CDT MON MAY 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM AND DAVIDSON COUNTIES...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF KINGSTON SPRINGS...OR 8 MILES
SOUTHWEST OF ASHLAND CITY...MOVING EAST AT 25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

04
Special weather statement, May 17, 3:54 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
454 PM CDT MON MAY 17 2010

TNZ027-028-059-062-172300-
DAVIDSON-RUTHERFORD-WILLIAMSON-WILSON-
454 PM CDT MON MAY 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...RUTHERFORD...
WILLIAMSON AND WILSON COUNTIES...

AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF DOWNTOWN NASHVILLE...MOVING
EAST AT 25 MPH.

HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

BOYD

The radar

The Nashville radar (KOHX), 115 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
May 17, 5:20 PM CST
Where
Lawrence County, 2.25 mi E of Barnesville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.430, -87.340

Residents reported winds near 60 mph on Railroad Bed Pike just west of Summertown.

Thunderstorm Wind, Rutherford

When
May 17, 6:50 PM CST
Where
Rutherford County, La Vergne
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.020, -86.580

Several trees were blown down in and around LaVergne.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234816, 237540.